Alert archive / Idaho / Wind Advisories in 2018
Wind Advisory 15, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Jun 9, 2018, 1:32 PM MDT. It took effect at Jun 9, 2018, 9:00 PM MDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2018, 1:32 PM MDT (19:32 UTC)
- In effect from
- Jun 9, 2018, 9:00 PM MDT
- Expired
- Jun 10, 2018, 12:57 PM MDT
- In force
- 16 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
873 WWUS75 KPIH 091932 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 132 PM MDT Sat Jun 9 2018 IDZ020-021-101200- /O.NEW.KPIH.WI.Y.0015.180610T0300Z-180611T0300Z/ Upper Snake River Plain-Lower Snake River Plain- Including the cities of Idaho Falls, Rexburg, and Pocatello 132 PM MDT Sat Jun 9 2018 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 PM MDT SUNDAY... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 9 PM this evening to 9 PM MDT Sunday. * IMPACTS/TIMING...Difficult driving conditions on North to South roads, especially for high-profile and light vehicles. Areas of Blowing Dust also possible. Initial round of Wind from around 9PM to 12AM tonight with a second round of Wind from around 11 AM through 9 PM Sunday. * WINDS...West to Southwest 25 to 35 mph with gusts to 45 mph possible. * LOCATIONS...Much of the Arco Desert and Snake Plain including 15, 84, 86 and Highways 20 and 26 across the Arco Desert and INL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
938 WWUS75 KPIH 100951 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 351 AM MDT Sun Jun 10 2018 IDZ020-021-102100- /O.CON.KPIH.WI.Y.0015.000000T0000Z-180611T0300Z/ Upper Snake River Plain-Lower Snake River Plain- Including the cities of Idaho Falls, Rexburg, and Pocatello 351 AM MDT Sun Jun 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS/TIMING...Difficult driving conditions on North to South roads, especially for high-profile and light vehicles. Areas of Blowing Dust also possible. Initial round of Wind from around 9PM to 12AM tonight with a second round of Wind from around 11 AM through 9 PM Sunday. * WINDS...West to Southwest 25 to 35 mph with gusts to 45 mph possible. * LOCATIONS...Much of the Arco Desert and Snake Plain including 15, 84, 86 and Highways 20 and 26 across the Arco Desert and INL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
708 WWUS75 KPIH 101857 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1257 PM MDT Sun Jun 10 2018 IDZ020-021-102000- /O.CAN.KPIH.WI.Y.0015.000000T0000Z-180611T0300Z/ Upper Snake River Plain-Lower Snake River Plain- Including the cities of Idaho Falls, Rexburg, and Pocatello 1257 PM MDT Sun Jun 10 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pocatello has cancelled the Wind Advisory. Windy conditions continue across much of the Snake River Plain, but the winds are expected to remain sustained below 30 mph through the remainder of the day. Gusts may approach 40 mph at times, so drivers along US 20 and US 26 across the Arco Desert should remain alert for crosswinds. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 9, 3:10 AM MDT, 10 hours 22 minutes earlier.
Area forecast discussion, Jun 9, 3:10 AM MDT, 10 hours 22 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 310 AM MDT Sat Jun 9 2018 .SHORT TERM...Today and Sunday. Some big changes are afoot over the next couple of days, with the biggest impacts coming in the form of wind and much colder temperatures. We are seeing things slowing down a bit, meaning it's likely that any showers and thunderstorm development across the central mountains southward really won't come to late afternoon. Many of these storms will be "garden variety" but some could produce small hail and gusty winds. Stronger, even severe storms, are not likely at the moment. Overall winds are still expected to crank up, looking at 15-30mph over most locations. Higher elevations of the mountains especially across the Lost River/Lemhi Ranges and along the Divide will see winds of 25-40mph with higher gusts way up there. Current trends also continue to push the strongest winds for the Snake Plain and adjacent locales off until toward sunrise into Sunday afternoon. This coincides with the front finally pushing across the rest of the state. Behind that front, the colder air will make a quick push into eastern Idaho. Snow levels by sunrise will be around 6500-7500ft in most places, but remaining closer to 8000-9000ft along the Divide south along the Wyoming border. Light precipitation (though we can't locally heavy bursts) should be mostly still focused across the central mountains and east toward Island Park. The higher resolution models are still producing a few showers (maybe even a thunderstorm overnight) father south along the front. Since it's a small chance, we did include that in the forecast. For Sunday, showers a maybe a stray thunderstorm will be focused across the central mountains east to Island Park. The big impact will be winds continue to be quite breezy and colder temperatures. How cold? How about 20-30 DEGREES COLDER vs today. The wind? Look for 15-30mph winds except across the Snake Plain where 25-35mph are forecast with higher gusts. At the moment, we are holding onto low-end advisory winds across the Snake Plain from just before sunrise through Sunday afternoon. If this holds up as forecast, don't be surprised to see us issue a Wind Advisory at some point. Keyes .LONG TERM...Sunday night through next Saturday. We will remain quite cool/cold on Monday with lingering showers again way up north. Monday morning will be on the chilly side for sure, with lows of 30-40 across the lower valleys, and 20s in the high country. We rebound a bit Monday afternoon but still only 60s/near 70s down low and 40s & 50s in the mountains. Midweek is still looking dry and warmer, with consistency/confidence quickly waning later next week. Both the GFS and ECMWF are going with a split flow pattern over the western U.S. The problem is the GFS wants to keep low pressure to our west, allowing for moisture to stream in from the south for showers and thunderstorms. The ECMWF doesn't begin to really develop split flow until the storm is pretty much overhead. While that would still provide for a chance of showers and storms, the potential moisture feed is limited. We stayed the course with a blended approach, with a small cooldown and isolated showers and thunderstorms across portions of eastern Idaho. Keyes && .AVIATION...VFR conditions expected today and Sunday. Frontal system coming through this afternoon and evening will bring a few showers and thunderstorms to the KSUN area. Southwest to west winds increase to 20 to 25 mph with gusts up to 40 mph in the Snake Plain late this afternoon, possibly remaining breezy overnight and Sunday. RS && .FIRE WEATHER...A moderately strong disturbance from the west will enter the Central Mountains Saturday afternoon. Scattered rain showers and isolated thunderstorms are expected late afternoon and through midnight. Isolated storm cells may produce near .10 inch of rain in the Stanley area. The deeper moisture will shear to the northeast and over the Divide between Leadore and Gibsonville area through about midnight. The associated surface front will bring a shift in winds from southwest to west about 4 to 7 pm in the Central Mountains, followed by the Snake Plain which should remain breezy overnight and during the day Sunday. There is a continued chance of showers and isolated thunderstorms north of Stanley and Monida Pass on Sunday, with a decreasing trend in activity on Monday. A 20-25F drop in afternoon temperatures is expected Sunday, then a gradual rebound into next week. The next disturbance arrives Wednesday night and Thursday. RS && .HYDROLOGY...Flows slowly decreasing across East Idaho. There are still a few trouble spots along the Snake, Big Lost and Big Wood Rivers in Eastern Idaho, but the anticipation is that some of the headlines will be able to be cancelled this weekend. Strong system this weekend is not expected to bring significant amounts of precipitation except to portions of the central mountains and along the MT border. Winds and much cooler temperatures are on the way for Sunday and the beginning of the week. This should temper the snowmelt, further decreasing the flows into early next week. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jun 9, 12:55 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Pocatello ID 1255 PM MDT Sat Jun 9 2018 IDZ018-019-031-032-101200- Sawtooth Mountains-Upper Snake Highlands- Big and Little Wood River Region-Lost River/Pahsimeroi- Including the cities of Stanley, Clayton, St. Anthony, Ashton, Island Park, Driggs, Victor, Hailey, Ketchum, Bellevue, Arco, Challis, and Mackay 1255 PM MDT Sat Jun 9 2018 ...Wintry Conditions expected across the Mountains tonight and Sunday... A strong Cold Front will sweep across the region tonight, ushering in much Colder conditions late tonight through the rest of the Weekend. Snow Showers are expected to develop for areas above 7000 feet elevation across the Sawtooths and Pashimeroi ranges by around Midnight, with Snow Showers continuing into Sunday before diminishing. 1 to 3 inches of Snow are expected at or above 7000 feet elevation. Snow showers may also occur for elevations as low as 6000 feet, which would include Stanley and Island Park, although little to no Snow accumulation is expected at these lower elevations. Those planning outdoor recreational activities tonight through the Weekend should be prepared for Winter Like conditions.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.